This morning, Bob woke up crying. I was disconnecting his nightly feeding pump and heard him say,"trapped, trapped." I asked him what was wrong, but all he kept saying is that one word: "trapped".
Those of you who know Bob know that he's always been a "happy-go-lucky" sort. Always, he looks at the bright side. He's the optimist in the family, a good balance for me: the chronic pessimist. I think that the one of the things that attracted me to him in the first place was his attitude and his sense of humor. He never fails to make me laugh. He's picked me up off the ground, so many times I cannot count them, especially when dealing with rejections from my writing. Even when he was in the hospital after the stroke, after the he "woke up", he would charm the nurses by making funny expressions and gestures, or by singing, loud: one arm flung in the air. He could always carry a tune well, even though, with the aphasia, the words no longer made sense. So many of the nurses would tell me, "Bob just cracks me up."
I remember at that last hospital, the acute rehab hospital, a doctor came into his room one day and introduced himself as a "neuro psychiatrist" and I remember thinking that was a pretty weird speciality. The doctor asked Bob if he was depressed, to which Bob answered "no". This doctor looked at me and said, "Well, if I were him, I'd be depressed. I'll prescribe him something, anyway." And so, Bob came home with a prescription for the anti-depressant Cymbalta.
That first month, I was learning how to manage his feeding tube. All his medications have to be crushed in a pill crusher, then dissolved in water and syringed into his tube. But Cymbalta is a capsule and when you open it, it's filled with hard little pellets that defy the pill crusher. And if you pour it in water, the pellets just float around, then get sticky and stick to the side of the syringe. I was having a heck of a time trying to get this stuff in him and I remembered what Bob had told that doctor, that he wasn't depressed, so I asked his primary care doc if it was OK to discontinue the Cymbalta and he said it was. And things were all right for a while.
A month ago, Bob started showing signs of depression and anxiety. He would burst into tears for seemingly no reason and often wake up crying. So I asked his primary care doctor what to do last month and he put him back on the Cymbalta. So, once again, here I am trying to get this damnable stuff down his tube. And the tube keeps clogging and I have to squirt Coca Cola into his tube to unclog it. Half the time, the stuff doesn't even get into the tube, just sticks to the side of the syringe. And one time, it clogged the tube so bad that it backed up and I ended up with Coca Cola and Cymbalta pellets sprayed onto the ceiling. So, I go on the internet thinking there must be some trick to this and maybe I'll find out what it is, and when I google "cymbalta+feeding tube" the first site that comes up is the NIH with a FDA warning to not administer Cymbalta through a feeding tube that doing so can cause adverse reactions. So, of course, I freak out and call his doctor's office and explain everything to the nurse, who leaves me on hold forever, then comes back on the line and tells me that she talked with the doctor who said not to worry about it, but to continue giving it to him. And I'm thinking, what?! I express my concerns to her but she tells me that if the hospital prescribed it, they certainly know that it's safe. Well....
I'm then in the situation where I'm afraid to give him this stuff and afraid not to. Because his depression/anxiety attacks are getting worse. The next week, he had an appointment to see his endrocrinologist, Dr. P., who is a very good doctor and he's been seeing Bob for over eight years and knows us both well. So, I ask Dr. P. about the Cymbalta and show him a print out from the FDA and Dr. P. tells me to immediately discontinue this drug and prescribes, instead, Ativan. The Ativan does mellow Bob out, but the effects are not long lasting. It's more of an anti-anxiety drug than an anti-depressant. And often, in the mornings, when he wakes up, before his first medication dose, he is crying.
This morning it was "trapped, trapped". I cannot imagine what it must feel like, to feel trapped. In your own body. Or maybe I can. I gave him his morning meds and he is resting comfortably right now. But some days, it's just hard. For the both of us.
Now I find that I have to be optimist in the family. No small feat for me! So, I'll try to look on the bright side. We have rehab today. He's been doing well with that. And last night, he ate a whole scoop of mashed potatoes with gravy without a single problem! So, the word of the day is "mashed potatoes" (I guess, technically, that's two words, but as Bob would say: "whatever") and I leave you all with that thought.